Jun 6, 2003
Hi Doctor Young
As I had seviour rash after 2 week after taking meds(combivir and sustiva), my doc ask me to stop sustiva and start Kaletra. I started meds just 2 weeks back. I sit ok to start this advanced med in the begining itself? (my count is cd4 217 and vl 9000) Is there any way I can stop one of the med or reduce the dosage in future? I am little scared (why little - a lot scared)
| Response from Dr. Young
Thank you for your question.
It's pretty clear that your rash is likely due to the efavirenz (Sustiva) and stopping this medication is very sound.
As for what to replace it with-- this is a subject for many subjective issues. Many (myself included) would have substituted another non-nuke, most likely nevirapine (Viramune) for the efavirenz. This would have permitted an in-class substitution and follows the same treatment strategy that your doctor "employed" from the beginning. There is a recently presented, large clinical study that shows that the two NNRTIs perform very similarly, so that this substitution would be sound and supported by clinical study data.
As for switching to lopinavir/ritonavir (Kaletra), this is not an unreasonable switch either. I'd say that while initial response to the boosted PI was one of an "advanced med"-- that is to say, maybe so potent that you'd want to reserve it for later, current view of boosted PIs is much more accepting.
There is an abundance of clinical data supporting early- or first-line use of boosted PIs, like Kaletra and there is some degree of uncertainty about which (PI vs NNRTI) might be better to start with. With your relatively low viral load, it would seem that either approach would be ok. Yes, it is ok to start Combivir/Kaletra; indeed, with a CD4 count of 217, I'd say that starting soon would be prudent.
I wouldn't support the idea of reducing your therapy to a 2 drug regimen, either now or in the future, since this would place you at considerable risk for drug resistance (an experiment that was attempted some years ago).
If you are concerned about using a more simple drug regimen, then the idea of using the NNRTI might make sense to me. Alternatively, there will be new, improved and more easy to take protease inhibitors in the near future (like atazanavir or fos-amprenavir).
Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.